The HSE has issued a warning over an increase in overdoses from heroin in Cork city
They said they are issuing the warning to people who use heroin in the Cork City Region, following a number of non-fatal overdoses on Wednesday, December 6th and Thursday, December 7th.
Through analysis conducted by Forensic Science Ireland (FSI) a trace amount of a Nitazene type substance has been identified in a light brown powder associated with Cork city overdoses.
Ongoing analysis is being conducted on the sample to identify the exact composition of the substance.
The HSE said there is extra risk at this time and strongly recommends people do not try new types of drugs or new batches being sold on the market. It could be sold as a powder or as heroin without people knowing.
Professor Eamon Keenan, HSE national clinical lead, Addiction Services, said: “We are urging extreme caution following 8 overdoses related to a powder being sold on the heroin market in the Cork region.
"Preliminary laboratory analysis has confirmed that recent overdoses may be caused by nitazenes, a potent and dangerous synthetic opioid. These pose a substantial risk of overdose, hospitalisation and death.”
A total of eight drug related overdoses have been reported to the HSE in the last 36 hours.
They are reminding people to be extra careful, and avoid using new drugs, new batches of drugs or buying from new sources. It is safer not to use drugs at all. Your well-being is important, remember to look after yourself and care for others.
Naloxone is available free from Cork Addiction Services.
Naloxone temporarily reverses the effects of opiate-type drugs like heroin, keeping the person alive until emergency services arrive.
The HSE asks people who use drugs to follow harm reduction steps, which can help reduce the harm if they are using substances:
- Be aware, be extra vigilant at this time, there is increased risk at present and a number of overdoses have occurred in Cork City;
- Avoid new batches of heroin, avoid buying from new suppliers and avoid trying new batches or new types of drugs. This brings unknown risks;
- Access Naloxone, talk to your local service or doctor about accessing naloxone as soon as you can.
- Avoid using alone and make a rescue plan, and let someone know you are using and where;
- Start low and go very slow, there is an increased risk of overdose at this time;
- Avoid using other drugs, including methadone, benzodiazepines or alcohol;
- Get medical help immediately, look out for the signs of overdose and don’t be afraid to get medical help if someone is unwell. Stay with the person until help comes.
Due to this concerning rise in opioid overdoses in the Cork city area and the risks posed by nitazene type substances, the HSE is continuing to collaborate with various partners, including Hospital Emergency Departments, Emergency services, non-governmental organisation (NGO) service providers, An Garda Síochána.